Case Presentation: 65-year-old female with hypertension and smoking history presented with a gradual onset of painful, edematous feet for 4-days. She continued to develop erythema and a constant, nonradiating pain in her feet. The patient also noted an increase in her baseline dyspnea, migratory arthralgias, and recurrent sinusitis. On exam, she had sinus tachycardia, inspiratory wheezing, and edematous, erythematous feet. Labs were significant for anemia, microscopic hematuria, and elevated CRP. She desaturated on room air while ambulating, with a PaO2 of 42mmHg on ABG. Chest CTA showed scattered pulmonary nodules of varying size. She was given supplemental oxygen and admitted with suspicion for infectious, vasculitic, and neoplastic etiologies.
On admission she had ongoing dyspnea and intermittent episodes of tachycardia. An EKG revealed new onset atrial fibrillation with rapid ventricular rate requiring diltiazem drip. A vasculitic panel showed a positive ANA, c-ANCA, and Proteinase3 Ab, which were highly suggestive of Granulomatosis with Polyangiitis. A CT guided lung biopsy revealed necrotizing granulomatous inflammation with acute vasculitis, confirming GPA. IV steroids were started, with immediate improvement in respiratory and extremity symptoms. The patient was discharged on oral corticosteroids, rituximab with oral diltiazem and a short course of Rivaroxaban with cardiology follow-up.
Four days following discharge, the patient presented with hypoxemia requiring intubation. A bronchoscopy revealed diffuse alveolar hemorrhage due to bleeding granulomas. Despite aggressive treatment, the patient expired from respiratory failure.
Discussion: AFib is the most common arrhythmia with estimated 2.7–6.1 million and is associated with a five-fold higher risk of stroke. AFib from pulmonary pathology is well established and has been documented with GPA even without cardiac involvement. In our patient with CT confirmed pulmonary nodules and biopsy proven GPA, the new onset AFib was attributed to her GPA nodules.
In our patient who had an underlying etiology for AFib, there is less data on how to approach anticoagulation. Data in hyperthyroidism and patients with new AFib in the preoperative cardiac surgery period can be utilized in decisions to anticoagulation. In both these groups the decision for anticoagulation is still guided by the CHA2DS2-VASc score and an assessment of bleeding risk. In our patient the major risk for bleeding was diffuse alveolar hemorrhage which has an incidence of 8-18% in GPA.
She did not have an active bleed at the time of her AFib diagnosis and she did have a CHA2DS2-VASc score of 3 so it was a reasonable decision to start the patient on anticoagulation. Her echocardiogram ruled out valvular etiologies for her AFib and so the initiation of a novel oral anticoagulants (NOAC) was not contraindicated.
Conclusions: This case presented a unique clinical decision initiating anticoagulation with a NOAC in a patient with GPA for AFib with a high risk for stroke and bleeding who expired from diffuse alveolar hemorrhage one week after AFib diagnosis and initiation of rivaroxaban.
To cite this abstract:Sadeghi M, Jhaj GS, Gill L, Perumbeti A, Loftus R. To Anticoagulate or Not?: A Case Reviewing Granulomatosis with Polyangiitis Induced Atial Fibrillation. Abstract published at Hospital Medicine 2016, March 6-9, San Diego, Calif. Abstract 772. Journal of Hospital Medicine. 2016; 11 (suppl 1). https://www.shmabstracts.com/abstract/to-anticoagulate-or-not-a-case-reviewing-granulomatosis-with-polyangiitis-induced-atial-fibrillation/. Accessed September 19, 2019.